Funnel Cloud, Black Hawk
- When
- June 21, 10:24 AM CST
- Where
- Black Hawk County, 2.89 mi WNW of La Porte City Arpt
- Reported by
- Emergency Manager
- Coordinates
- 42.341, -92.329
A funnel cloud occurred during the late morning hours just south of Waterloo in an area where some weak showers were present. A low pressure system was spinning across the southwestern portion of the state with a low threat of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A funnel cloud occurred during the late morning hours just south of Waterloo in an area where some weak showers were present. A low pressure system was spinning across the southwestern portion of the state with a low threat of severe weather. MUCAPE values were around 500 J/kg with LCLs around 500 m.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 6:10 AM CST, 4 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 710 AM CDT Thu Jun 21 2018 .SHORT TERM.../Today through Tonight/ Issued at 424 AM CDT Thu Jun 21 2018 Slow moving upper low will continue to impact weather in Iowa through Friday. As the low meanders to the southeast the band of rain will first pivot north of areas that got hit hard yesterday then wrap around further south across central into southern Iowa later today. The warm sector with this system will push to the southeast putting the threat for severe weather and torrential rainfall to the southeast of the area. While we will still see moderate rainfall over areas today...they will be over areas further south than what got hit yesterday and rainfall amounts will not be as heavy as yesterday. Mainly looking at periods of showers/isolated thunder today. It will also be cooler over most areas today with highs in the mid 60s to lower 70s. For tonight there will still be periods of moderate rainfall central and south into the evening but overnight as the low pushes into southwest Illinois, the rainfall will move into mainly eastern Iowa and become much lighter. Central and southern Iowa will still see lighter rainfall but it will not be as widespread or steady. .LONG TERM.../Friday through Wednesday/ Issued at 424 AM CDT Thu Jun 21 2018 Upper trough in place across the region will have meandered to the south and east of the state by early Friday with wrap-around precipitation still expected for much of the day across the forecast area. Little instability expected, so only went with a shower mention and an isolated storm possible. Precipitation expected to be fairly light and to diminish across the area through the afternoon hours with clouds remaining and dry conditions into Friday night. High pressure will build into the state briefly allowing for dry conditions to continue into early Saturday. However an approaching shortwave trough will drop into the SD/NE area nearing the state allowing for some precipitation chances to move back into the western portion of the forecast area. This wave to drop slowly to the south and east into early Sunday spreading precipitation chances across the area Saturday night into Sunday. Some question as to how organized the shortwave will remain into Sunday with the EC shearing apart the wave and allowing for more dry conditions Sunday into Sunday night. A stronger upper level trough to then eject from the central Rockies and into the central Plains/Iowa region toward Tuesday. This system looks to bring the next widespread chances for precipitation to the state Monday night through Tuesday night. More of a zonal upper level pattern to then set up across the western/central US into mid to late week with the thermal ridge building back in. Therefore with temperatures expected to start the period colder than the seasonal averages, expect them to warm somewhat to near average through early next week before warming into the middle of next week back above average. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 710 AM CDT Thu Jun 21 2018 Widespread MVFR/IFR over TAF locations today due to low cigs and or vsby in rain or drizzle and fog. Showers and isolated storms will increase again in coverage aft 18z mainly across central/southern TAF locations. Winds will become northerly late afternoon/evening at 10-14kts. && .HYDROLOGY... Issued at 424 AM CDT Thu Jun 21 2018 More rainfall is forecast today with moderate rainfall still possible north this morning then the moderate rainfall will shift into central and southern Iowa as the upper low slowly moves southeast. Although the heavy rainfall risk has ended, we will still be contending with numerous river and areal flood warnings that are ongoing today. Additional rainfall of a half inch or so will continue to hamper relief across the Des Moines and Raccoon River basins but at least the flash flood threat has diminished. It will be important to keep updated on the latest river forecasts and be mindful that many areas across Iowa have seen substantial rainfall and even moderate rainfall may cause problems. the upper low will finally lose its grip on Iowa by mid day Friday. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...Beerends AVIATION...FAB HYDROLOGY...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 540 AM CDT Thu Jun 21 2018 IAZ004-005-015-024-025-221100- Emmet-Kossuth-Palo Alto-Humboldt-Wright- 540 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Watches and Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Flood Watches and Warnings will remain in effect for portions of the area through much of the coming week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periods of thunderstorms will be possible for portions of the area Friday through Wednesday. At this time the severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ006-007-016-017-023-026>028-221100- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Franklin-Butler- Bremer- 540 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms will be possible for portions of the area Friday through Wednesday. At this time the severe weather threat is low. River Flood Watches remain in effect for portions of the area for possible river flooding through much of the coming week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ035-039-047-059-060-073-221100- Webster-Black Hawk-Boone-Dallas-Polk-Warren- 540 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Watches or Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. An isolated thunderstorm will be possible this afternoon and evening. A brief landspout tornado will be possible with any of the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Flood Watches or Warnings will remain in effect for portions of the area through much of the coming week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Periods of thunderstorms will be possible for portions of the area Friday through Wednesday. At this time the severe weather threat is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. IAZ033-034-036>038-044>046-048>050-057-058-061-062-070>072-074- 075-081>086-092>097-221100- Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Story- Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison- Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor- Ringgold-Decatur-Wayne-Appanoose-Davis- 540 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight An isolated thunderstorm will be possible this afternoon and evening. A brief landspout tornado will be possible with any of the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of thunderstorms will be possible for portions of the area Friday through Wednesday. At this time the severe weather threat is low. River Flood Watches remain in effect for portions of the area for possible river flooding through much of the coming week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. MJB
Special Weather Statement National Weather Service Des Moines IA 612 AM CDT THU JUN 21 2018 IAZ005-211200- Kossuth IA- 612 AM CDT THU JUN 21 2018 ...STREET FLOODING IN BURT, IOWA... At 600 AM CDT, the Kossuth County Sheriff's Office reported that heavy rainfall from last evening and additional lighter rainfall overnight has caused some street flooding in Burt. Radar estimated rainfall in the area was between 2 and 3 inches. The rain is lifting out of the area so no additional flooding is expected and water should begin to recede. If you are driving around Burt, remember never to cross water covered roads. Turn around, don't drown. LAT...LON 4325 9415 4314 9416 4315 9432 4326 9433 TIME...MOT...LOC 1106Z 103DEG 20KT 4321 9427 Boksa
Special Weather Statement
National Weather Service Des Moines IA
1120 AM CDT THU JUN 21 2018
IAZ027-038-039-049-050-061-062-075-211915-
Black Hawk IA-Tama IA-Poweshiek IA-Grundy IA-Jasper IA-Marshall IA-
Mahaska IA-Butler IA-
1120 AM CDT THU JUN 21 2018
...Brief Funnel Clouds Possible For the Next Few Hours...
At 1030 AM CDT, the public reported reported a brief funnel cloud
about 10 miles south of Waterloo. Movement was northwest at 15 mph.
These funnel clouds are not expected to be associated with a severe
weather threat.
Locations impacted include...
Waterloo, Cedar Falls, Marshalltown, Grinnell, Grundy Center, Toledo,
Montezuma, Evansdale, Tama, Jesup, La Porte City, Hudson,
Parkersburg, Traer, Reinbeck, Brooklyn, Dysart, New Sharon, Dike and
Aplington.
LAT...LON 4230 9230 4151 9230 4151 9241 4141 9241
4151 9291 4264 9302 4263 9208 4230 9206
TIME...MOT...LOC 1617Z 119DEG 12KT 4240 9249 4169 9160
KotenbergThe Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 16:23 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766883.